What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 25, 2:43 PM EST, 32 minutes earlier.
Area forecast discussion, Jun 25, 2:43 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
343 PM EDT Sat Jun 25 2022
.SHORT TERM (This Evening through Sunday)...
Key Messages:
1. Isolated to scattered convection has developed this afternoon,
mainly across the higher elevations. Storms will diminish by
around sunset after loss of daytime heating. Isolated strong
storms possible with main threat being localized heavy rain,
lightning, and strong/gusty winds up to 45 mph.
2. For most of Sunday, isolated storms across mainly the higher
elevations, but incoming frontal boundary will produce widespread
convection by late in the day. Scattered strong to possibly severe
storms late afternoon and evening hours. Main concern will be
strong/gusty winds up to 50 mph, localized flash flooding, small
hail, and frequent lightning.
Discussion:
Through this evening, models show a weak shear-axis moving across
the region with the main forcing being is terrain features. MLCAPE
is between 1000-1800 with PWs of 2 inches south and 1.5 inches
southwest Virginia. DCAPE values of 800-1000 are across the
northern half of Tennessee and southwest Virginia. Main concern
with these storms will be locally heavy rainfall, strong/gusty
winds of 45 mph, and frequent lightning.
After loss of daytime heating, storms will diminish quickly. For
Tonight, besides some isolated showers, patchy fog development is
expected where rain occurs.
For Sunday, main forcing will be terrain features producing
isolated to widely scattered convection through mid-afternoon.
By late in the afternoon and evening hours, frontal boundary will
approach the Tennessee valley. Air mass will be very moist and
unstable with PWs near 2 inches across much of the area. MLCAPES
of 1500-2000. Given the saturated environment, very little dry air
aloft, but due to the very moist updrafts there is a potential of
strong downbursts due to water loading.
SPC has placed most of the area under a marginal risk of severe
storms. Main concern will be localized flash flooding,
strong/gusty winds up to 50 mph, and frequent lightning with the
stronger storms. Main impacts will be run off/flash flooding and
isolated downed trees/power lines. Have included this potential
within the HWO.
.LONG TERM (Sunday Night through Friday)...
Key Messages:
1. Shower and thunderstorm chances increase ahead of a cold front
Sunday night into Monday morning, with the frontal passage occurring
behind the storms.
2. Cooler temperatures Monday and Tuesday, with a warming trend
through the rest of the week.
Discussion:
By Sunday evening thunderstorm activity should continue to increase
in strength and coverage with the additional heat and forcing ahead
of the incoming front. There will definitely be enough instability
(around 1,000-1,500 J/kg) to help develop storms as we approach the
hottest part of the day. Mid level lapse rates are much less
impressive throughout the atmosphere, and low level/deep layer shear
is also very low. Quickly developing storms seem more likely, and
these storms could also quickly collapse under their own weight
leading to strong downbursts. So believe with the strongest storms
tomorrow the primary threat will be brief strong winds under
collapsing storms. With the PWAT values also looking to be in the
1.5-2" range these storms will also be able to produce heavy
downpours under the cores of the storms. With how dry we've been
most of the rivers and streams will hopefully be able to handle the
water, but some of the slow draining locations could briefly flood
under heavy rain.
Some storms will linger into the overnight hours, but most of the
CAMs depict the storm activity to be diminished or east of the
mountains Monday morning. Temperatures behind the front will take a
dive with highs on Monday expected to be about 10 degrees cooler
than Saturday. Temperatures will slowly climb throughout the rest of
the week, but overall should be near or just above average for the
second half of the week. Front stalls out just south and east of the
TN valley, and could see some additional development of isolated
showers in SE TN and SW NC Monday into Tuesday. Bermuda high begins
to strengthen for the middle and second half of the week allowing
for moisture to flow in from the Gulf of Mexico into the eastern
Valley. Will keep low end isolated storm chances for the afternoons,
with most days expected to see some diurnal convection develop.
&&
.AVIATION...
18Z TAF DISCUSSION.
Main concerns through the TAF is the potential of thunderstorms,
especially across TRI/TYS through this evening, and patchy fog
development. Patchy fog is contigent on rainfall at the TAF site.
Greatest confidence of fog development is at TRI.
Otherwise, mainly VFR conditions with ceilings of 4-5kft possible
at each TAF site.
Winds will be mainly southwesterly 5 to 10kts but strong and gusty
near storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 91 72 84 66 / 20 40 60 50 10
Knoxville McGhee Tyson Airport, TN 70 91 71 82 64 / 20 50 70 50 10
Oak Ridge, TN 70 90 69 83 62 / 20 50 70 50 10
Tri Cities Airport, TN 66 88 68 80 58 / 30 50 70 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 25, 1:59 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Sat Jun 25 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
259 PM EDT Sat Jun 25 2022 /159 PM CDT Sat Jun 25 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...Isolated Strong Storms through Early Evening...
Isolated strong storms are expected through early evening. Main
concern will be localized heavy rainfall, lightning, and strong
gusty winds up to 45 mph. The storms will diminish by around
sunset.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
...Scattered Strong Storms late Sunday Afternoon and Evening...
A frontal boundary will approach the Tennessee valley and southern
Appalachians late Sunday. Widespread showers and thunderstorms
will move into the by late afternoon and evening hours. Some of
these storms could be strong to possibly severe. The main concern
will be localized flash flooding, strong gusty winds of 40 to 50
mph, small hail, and frequent lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late Sunday.
In the hours before
Special weather statement, Jun 25, 1:35 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
235 PM EDT Sat Jun 25 2022
VAZ002-251915-
Wise VA-
235 PM EDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of central Wise County
through 315 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eolia, or 7 miles southeast of Whitesburg, moving northeast at 10
mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wise, Pound and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 8255 3703 8248 3697 8237 3695 8286
3697 8287 3698 8287 3699 8283 3701 8283
3701 8278 3703 8276 3703 8275 3704 8274
3705 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1835Z 243DEG 15KT 3707 8270
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Jun 25, 2:13 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
313 PM EDT Sat Jun 25 2022
VAZ002-252000-
Wise VA-
313 PM EDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of Wise County and the
City of Norton through 400 PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wise, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, St. Paul and
Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8234 3690 8234 3688 8286 3689 8288
3693 8286 3698 8287 3699 8284 3701 8283
3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 1913Z 277DEG 14KT 3706 8256
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Special weather statement, Jun 25, 2:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT Sat Jun 25 2022
TNZ039-040-042-070-252045-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
358 PM EDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of northeastern
Jefferson, northwestern Cocke, west central Greene and southeastern
Hamblen Counties through 445 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Pine, or 8 miles south of Morristown, moving northeast at 10
mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morristown, White Pine, Baneberry, Russellville, Bybee and Lowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3597 8330 3612 8342 3630 8315 3607 8298
TIME...MOT...LOC 1958Z 239DEG 9KT 3609 8329
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DH